Pharmacy Phriday #6: Tik Tok Benadryl Challenge and Diphenhydramine Toxicity - The Emergency Medical Minute

Pharmacy Phriday #6: Tik Tok Benadryl Challenge and Diphenhydramine Toxicity

Contributor: Ruben Marrero-Vasquez, PharmD

Educational Pearls:

  • ACEP and FDA have both issued warnings about the viral Tik Tok Benadryl (diphenhydramine) challenge where individuals voluntarily overdose on diphenhydramine which can cause fatal toxicity
  • Diphenhydramine is typically dosed at 0.5-1 mg/kg in pediatric patients Q4-6 PRN and carries a fatal dose of 20-40 mg/kg but anywhere from 3-5x recommended dose does can cause toxicity
  • Diphenhydramine toxicity causes both central and peripheral anticholinergic toxicity
    • Central anticholinergic toxicity symptoms: delirium, agitation, combativeness, confusion, restlessness, hallucinations, ataxia, tremor and seizures
    • Peripheral anticholinergic toxicity symptoms: tachycardia, dry flushed skin, dry mucus membranes, thick secretions, dilation of pupils, urinary retention, and decreased bowel sounds
  • Pneumatic to help you remember anticholinergic toxidrome:
    • Red as a beet
    • Dry as a bone
    • Blind as a bat
    • Mad as a hatter
    • Hot as a hare
    • Full as a flask
  • Management typically only requires supportive care, agitation from central anticholinergic delirium can be hardest aspect to treat, IV benzodiapines are first line treatment to control and may require large doses to prevent rhabdomyolysis and hyperthermia
  • Diphenhydramine toxicity has been associated with blockade of sodium and potentially potassium channels increasing risk of arrhythmia and seizures. Cardiac changes can include: QRS widening, myocardial depression, QT prolongation and torasades-type ventricular tachycardia.
    • Wide QRS complexes indicate delayed ventricular depolarization caused by sodium channel blockade, bolus of sodium bicarbonate can be used dosed 1-2 mEq/kg followed by continuous infusion
    • Prolonged QT: restoration of low serum potassium and magnesium to high normal range
  • Benzodiazipines should be used as first line therapy for toxin induced seizures
    • Don’t use fosphenytoin or phenytoin sodium channel blockers as they can worsen cardiac conduction

References

Su M, Goldman M. Anticholinergic Poisoning. UpToDate. https://www.uptodate.com/contents/anticholinergic-poisoning?search=diphenhydramine overdose&source=search_result&selectedTitle=1~150&usage_type=default&display_rank=1. Published October 6, 2020. Accessed December 26, 2020.

Summarized by Mason Tuttle

Check out this episode!

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

 

Stay up to date by
joining our mailing list!